Ask a doctor

Is Hyperpigmentation a Side Effect of Accutane?

I completed 16 weeks of Accutane and want to know if hyperpigmentation is a side effect of this drug. I started noticing hyperpigmentation overnight along my hairline on my forehead and have received conflicting answers as to why.

I have been told that it is possibly due to the Pearl laser treatment that I had 6 months prior to starting the Accutane?

I would also like to know what is the best treatment for this hyperpigmentation and how long should I wait to seek treatment.

Doctor Answers (2)

Hyperpigmentation after Accutane

+1

Without examining you and getting a complete history, it is hard to say what caused the hyperpigmentation.  As you describe it as being along the hair line, I wonder if you have seborrheic dermatitis (dandruff).  Many times if presents as scaling, redness, or discoloration (darker or lighter) along the hair line (usually frontal).  By itself, Accutane is not a common cause ot this type of hyperpigmentation.  I recommend that you discuss this with your dermatologist.


New York Dermatologist
3.5 out of 5 stars 6 reviews

Treating hyperpigmentation

+1

Having been on accutane, you are more prone to the damaging effects of the sun which include sunburn, but also hyperpigmentation called melasma. I would start wearing an SPF 60 sunscreen, and add a topical hydroquinone (e.g. ultraquin, lustra) to bleach out the darkened skin. If things aren't better in 2-3 months, see a dermatologist for a "modified Kligman's formulation" and/or chemical peeling. Good luck!

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.